Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 9, 2021, 6:04 PM EDT for McCreary County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 6:04 PM EDT (22:04 UTC)
- Expired
- Aug 9, 2021, 6:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.50 in
- Wind
- 50
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WWUS83 KJKL 092204
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
604 PM EDT Mon Aug 9 2021
KYZ083>085-092245-
McCreary KY-Whitley KY-Wayne KY-
604 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern Wayne,
southern McCreary and southwestern Whitley Counties through 645 PM
EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Great Meadows Campsites, or 8 miles west of
Oneida, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Heron, Strunk, Pine Knot, Hollyhill and Stearns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3661 8496 3663 8500 3670 8502 3668 8411
3659 8410
TIME...MOT...LOC 2204Z 238DEG 19KT 3653 8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:55 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 4:55 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 455 PM EDT Mon Aug 9 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 455 PM EDT MON AUG 9 2021 20Z sfc analysis shows an area of high pressure just to the east of Kentucky while low pressure is moving in from the northwest. This is accompanied by a cluster of storms that are weakening over our area and some stronger ones still sustaining themselves to the southwest of the CWA. Otherwise, under partial sunshine, temperatures across eastern Kentucky managed to climb into the mid 80s most places before falling back in the rain to the low 70s. Meanwhile, the dewpoints are elevated in the upper 60s to lower 70s. The pressure gradient between the systems has kept a steady flow of air moving from the southwest into the JKL CWA at around 10 mph with some occasional gusts up to 20 mph away from storms but as high as 50 mph with the gust fronts crossing the region. This is keeping the heat and humidity up over the area - providing ample fuel for the storms to feed upon. The models are in good agreement aloft through the short term portion of the forecast. They all depict a slowly building ridge from the southern half of the nation expanding north into the southern Ohio Valley through Wednesday morning. North of this, a retreating shortwave passes through the Great Lakes taking some of its energy along with it tonight - brushing eastern Kentucky as it departs. The next strong trough upstream, looks to steer clear of the region by moving more northeastward from the Northern Plains into Central Canada through 12Z Wednesday allowing those rising heights to be the story for Kentucky. Given the relatively small model spread aloft have favored the NBM as the starting point to the grids, though with a strong lean on the current radar trends and CAMs consensus in the near term through Tuesday afternoon. Sensible weather will feature conditions favorable for convection through much of the short term portion of the forecast. Heat and humidity will be in place as fuel while a smidge of upper level support looks be more than enough to sustain the current convection into this evening and the again on Tuesday. Some of the models continue to show activity staring up before dawn Tuesday. Given the subtle features that will dominate the mesoscale through the next 36 to 48 hours will allow for higher than climo PoPs and sky cover. As such, the normal ridge to valley temperature split is likely to be muted tonight along with the worse of the river valley fog into dawn Tuesday. The severe potential will be at least marginal both for the rest of today and on Tuesday mainly dependent on the diurnal instability available - up to 1500 J/kg currently to perhaps 3000 J/kg at peak heating Tuesday - though some storm scale dynamics and organization will also support the threat. Given the high freezing levels the main threat from the stronger storm clusters will be damaging wind gusts. In addition, despite some recent dryness, any training of the stronger cells will have the potential for localized excessive rainfall and a concern for flooding - particularly on account of PW over 1.8 inches supporting bouts of torrential rain. Things should be settling by Tuesday evening but a renewed pcpn threat by dawn Wednesday could also limit the terrain distinctions in low temperatures while muting the worse of the fog. Only made small terrain and spot specific adjustments to the NBM temperatures through the period given the clouds and convection around. As for PoPs - generally adjusted them for current radar and CAMs trends through Tuesday afternoon. .LONG TERM...(Wednesday through Monday) Issued at 301 PM EDT MON AUG 9 2021 The first part of the period will feature summer pattern with hot and muggy conditions expected. This as dome of ridging sets up in the southern parts of the lower 48 and any upper level troughs becoming more subtle. However, given the flatter pattern overall in the Ohio Valley expect weaker embedded shortwaves to lead to a fairly active pattern across the Lower Ohio Valley. These bouts of showers and thunderstorms will be most prevalent in the afternoon and evening hours when instability from daytime heating is maximized. The greatest threat for stronger storms looks to be Thursday and Friday given approaching cold front and high instability. However, isolated strong storm threat still possible Wednesday and daily chances of heavier rain through Friday given the PWATs climb closer to nearly 2 inches for some locations and slow storm motions. The warm air will be noticeable with the muggy conditions, as highs soar into the upper 80s to lower 90s through Friday. The overnight lows will be quite warm, with some nights getting close to maximum min records. This weekend has been a bit more volatile in the guidance suites, with what looks like a better consensus on a cold front settling south and becoming more stationary across the Lower Ohio Valley and Tennessee Valley. This would bring some drier air and cooler temperatures for the weekend into early next week, but not as dry as you might want given the lack of better frontal push. This boundary would also be the anchor for afternoon convection in parts of southeast Kentucky through the weekend if it sticks around. Given the uncertainty in these previously mentioned items and the various guidance suites backing off the idea of the front making it south will lean close to the NBM for this part of the period. Afternoon highs are expected to stay in the low to mid 80s and afternoon dewpoints in the mid to upper 60s will provide some relief. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 200 PM EDT MON AUG 9 2021 Convection this afternoon is now the main concern with a self- sustaining cluster of storms expected to affect most of the TAF sites through 00Z. Accordingly, have maintained VCTS through then with a tempo for worse prevailing conditions at all sites mainly from 18-22Z. Otherwise, VFR conditions will prevail through the majority of the forecast; however, any locations that see a direct impact from thunderstorms will see temporary IFR or worse conditions, along with gusty winds of up to 30 kts. Convection is expected to generally diminish by sunset, before upticking once again towards dawn Tuesday. Fog will likely be at a minimum for most of the night - to MVFR at worst - dependent on any clearing of the clouds. Winds will be out of the south and southwest at 5 to 10 kts through the early evening, before diminishing towards dusk. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...DJ AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 9, 4:10 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 410 PM EDT Mon Aug 9 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-102315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 PM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms will continue into the evening. Some of the storms could be strong with gusty winds and heavy rainfall. There is also a small chance of a storm through the rest of the night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times through the period. Some of the stronger storms will be capable of producing gusty winds and torrential downpours through Friday. Isolated cases of wind damage and high water will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report thunderstorm wind damage and flooding to the National Weather Service. GREIF/DJ
In the hours before
Local storm report, Aug 9, 3:37 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 W GATUN 36.87N 83.32W
08/07/2021 HARLAN KY DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 421 AT MILE MARKER
18.5.
&&
CARICOSpecial weather statement, Aug 9, 3:37 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
337 PM EDT Mon Aug 9 2021
KYZ080-086-116-117-092015-
Clay KY-Knox KY-Laurel KY-Leslie KY-
337 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of Laurel, northern
Knox, southwestern Leslie and Clay Counties through 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
London, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Levi Jackson S.P. around 340 PM EDT.
Maplesville and Lesbas around 345 PM EDT.
Deer Lick, Langnau, Crawford and Tuttle around 350 PM EDT.
Marydell, Portersburg, Lida, Sasser, Cane Creek, Blackwater,
Fogertown, Benge and Gibbs around 355 PM EDT.
Other locations in the path of this storm include Urban, Byron,
Bush, Lake, Grace, Tedders, Pigeonroost, Sidell, Cottongin, Woollum,
Manchester, Horse Creek Junction, Sibert, Hima, Herron, Littleton,
Bluehole, House, Park Valley, Jonsee, Boho, Goose Rock, Hector,
Botto, Bernice, Tanksley, Plank, Mill Pond, Wild Cat and Spurlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3696 8422 3694 8423 3695 8426 3721 8418
3728 8357 3726 8351 3724 8350 3725 8349
3695 8331 3694 8354 3695 8359 3694 8358
3694 8409 3697 8412 3696 8414 3697 8415
3694 8416
TIME...MOT...LOC 1936Z 267DEG 27KT 3713 8409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GREIFSpecial weather statement, Aug 9, 3:50 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
350 PM EDT Mon Aug 9 2021
KYZ079-080-083>086-092030-
McCreary KY-Whitley KY-Knox KY-Wayne KY-Laurel KY-Pulaski KY-
350 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northeastern Wayne,
southwestern Laurel, west central Knox, southeastern Pulaski, central
McCreary and northwestern Whitley Counties through 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huxley, or 14 miles north of Whitley City, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bark Camp, Baldrock, Youngs Creek and Rockcastle Springs around
355 PM EDT.
Grove, Rye, Vox, Holly Bay Rec. Area, Deering and Walden around
400 PM EDT.
Barton, North Corbin, Keavy, Woodbine, Hightop and Faber around
405 PM EDT.
Other locations in the path of this storm include Dorthae, Moore
Hill, Lily, Wilton, Fariston, London-Corbin Airport, Lynn Camp,
McHargue, Gray, Bertha Station, Rossland and Levi Jackson S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3667 8457 3709 8473 3718 8404 3683 8396
TIME...MOT...LOC 1949Z 257DEG 46KT 3692 8438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GREIFSpecial weather statement, Aug 9, 4:26 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
426 PM EDT Mon Aug 9 2021
KYZ080-085-086-092115-
Whitley KY-Knox KY-Laurel KY-
426 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southern Laurel,
Knox and Whitley Counties through 515 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Redbird, or near Williamsburg, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Goldbug, Bon and Walden around 435 PM EDT.
Williamsburg around 440 PM EDT.
Wofford, Rockholds, Emlyn, Pleasant View and Faber around 445 PM
EDT.
Other locations in the path of this storm include Suttons Mill,
Mountain Ash, Yaden, Perkins, Julip, Lucky, Verne, Dixie, Nevisdale,
Packard, Polly Camp, Louden and Gatliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8425 3668 8431 3681 8436 3683 8432
3684 8434 3694 8430 3694 8436 3699 8435
3700 8431 3702 8433 3704 8430 3707 8432
3710 8428 3714 8429 3708 8388 3707 8389
3703 8380 3671 8384 3665 8395 3661 8393
TIME...MOT...LOC 2026Z 273DEG 13KT 3677 8422
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 9, 5:16 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
516 PM EDT Mon Aug 9 2021
KYZ085>088-117-092200-
Whitley KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
516 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of Harlan, Bell,
central Knox and southeastern Whitley Counties through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trosper, or near Pineville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fourmile, Clear Creek Springs, Dewitt and Walker around 520 PM
EDT.
Pineville, Straight Creek, Wallsend, Wasioto, Cary, East
Pineville, Blanche, Ferndale and Meldrum around 525 PM EDT.
Kettle Island, Arjay, Calvin, Ponza and Rella around 530 PM EDT.
Miracle, Balkan, Callaway, Varilla, Oaks and Stony Fork Junction
around 535 PM EDT.
Other locations in the path of this storm include Black Snake,
Blackmont, Cubage, Molus, Tacky Town, Wallins Creek, Pathfork,
Coldiron, Kentenia, White Star, Tremont, Harlan, Martins Fork,
Peepace Store, Liggett, Hensley Store, Mary Alice, Grays Knob,
Teetersville, Elcomb and Tway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8416 3694 8395 3688 8290 3685 8301
3685 8307 3678 8313 3674 8314 3670 8334
3667 8343 3667 8353 3662 8364 3660 8368
TIME...MOT...LOC 2116Z 276DEG 35KT 3678 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 9, 6:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
604 PM EDT Mon Aug 9 2021
KYZ083>085-092245-
McCreary KY-Whitley KY-Wayne KY-
604 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern Wayne,
southern McCreary and southwestern Whitley Counties through 645 PM
EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Great Meadows Campsites, or 8 miles west of
Oneida, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Heron, Strunk, Pine Knot, Hollyhill and Stearns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3661 8496 3663 8500 3670 8502 3668 8411
3659 8410
TIME...MOT...LOC 2204Z 238DEG 19KT 3653 8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:59 PM EDT | Special Weather Statement | JKL | Montgomery | 46 min |
| Aug 9, 2:14 PM EDT | Special Weather Statement | JKL | Rockcastle | 46 min |
| Aug 9, 2:31 PM EDT | Special Weather Statement | JKL | Bath, Elliott, Menifee, Rowan | 44 min |
| Aug 9, 2:35 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 40 min |
| Aug 9, 2:41 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Owsley | 49 min |
| Aug 9, 2:49 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 41 min |
| Aug 9, 3:14 PM EDT | Special Weather Statement | JKL | Elliott | 46 min |
| Aug 9, 3:15 PM EDT | Special Weather Statement | JKL | McCreary, Whitley | 45 min |
| Aug 9, 3:29 PM EDT | Special Weather Statement | JKL | Breathitt, Jackson, Knott, Lee, Magoffin, Owsley and 1 more | 46 min |
| Aug 9, 3:37 PM EDT | Special Weather Statement | JKL | Clay, Laurel | 38 min |
| Aug 9, 3:50 PM EDT | Special Weather Statement | JKL | Laurel, McCreary, Pulaski | 40 min |
| Aug 9, 4:26 PM EDT | Special Weather Statement | JKL | Knox, Laurel, Whitley | 49 min |
| Aug 9, 5:16 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox | 44 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.